These Popular Fluoroquinolones Antibiotics Have Been Suspected Of Causing Serious Vision Problems And Visual Side Effects During Past Several Years
In January 2016, Health Canada issued the latest drug safety alert concerning Avelox, Levaquin, and Cipro, this one having to do with a serious side effect concerning the eyes.
From this document "Summary Safety Review - Oral FLUOROQUINOLONES - Assessing the Potential Risk of Retinal Detachment", we get these summary points about the current situation:
- Health Canada's follow-up safety review concluded that a link between the use of fluoroquinolones and the occurrence of retinal detachment cannot be ruled out at the present time.
- Given that retinal detachment is a medical emergency, the recommendations of the review were that the current labeling for oral fluoroquinolones be revised to highlight the urgency to see a health care professional if patients experienced vision problems during or following oral fluoroquinolone administration.
We will wait to see what label changes are made in Canada by the drug companies responsible for Avelox, Levaquin, and Cipro concerning this apparent retinal detachment side effect. And we will watch for any similar revisions to the Prescribing Information for these popular antibiotics here in the US.
Strictly Confidential, No Obligation.
As regards this January 8, 2016 Health Canada announcement regarding Avelox, Levaquin, and Cipro, here are some additional details:
A Health Canada safety review was carried out as a follow-up assessment on the potential risk of retinal detachment with the use of oral fluoroquinolones. Health Canada's previous safety review examined the risk of retinal detachment with oral fluoroquinolones and had concluded that limited evidence was available to support a link at that time. Since Health Canada's initial review, many other studies have been conducted regarding the potential link between the use of oral fluoroquinolones and retinal detachment triggering this follow-up safety review.
Retinal detachment is a painless separation of the retina from the layer of support tissue and blood vessels at the back of the eye that provides the retina with oxygen and nourishment. Symptoms related to retinal detachment depend on the location and extent of the detachment, and may include the sudden appearance of debris in the field of vision (look like spots, hairs or strings and seem to float across one's vision -- floaters), the perception of flashes of light in the affected eye, the sensation that a shadow or curtain has come down over a portion of the visual field, or even sudden and complete loss of vision in the affected eye. Retinal detachment is considered a medical emergency and requires immediate attention to prevent permanent visual damage.
We have previously written several articles about serious vision problems and visual side effects associated with Avelox, Levaquin, and Cipro during the past several years, as seen below:
We will continue to monitor the safety profile of these controversial antibiotics in the fluoroquinolones class of drugs.